Medications and How they Affect Your Oral Health
Medications are any chemical substance used in the treatment, cure, or prevention of disease. It can also be used as a supplement to enhance a person’s physical or mental well being. Over the course of our lives we will all, most likely, take some form of medication. The medications can just be a simple over the counter pain reliever or something prescribed by your physician for a more serious medical condition. Did you know many of these medications also affect your oral health? Prescribed and over-the-counter drugs, vitamins, minerals, and herbal supplements can all cause oral health issues. Some of these issues include, dry mouth, inflammation, overgrowth of the gums, changes in taste and bone loss.
Oral Health Side Effects of Medications
Some of the most common oral health side effects include:
1) Xerostomia or Dry Mouth. Medications that can cause dry mouth by decreasing salivary flow include: antihistamines, decongestants, high blood pressure medications, medicine for Parkinson’s disease, pain medication, and antidepressants. There are hundreds of medications that list dry mouth as a side effect. Xerostomia is quite common,and needs to be monitored for your oral health to be maintained. Without proper salivary flow, you will be more likely to develop more tooth cavities and periodontal infections.
Tips to Combat Dry Mouth
-Drink lots of water throughout the day to keep your mouth wet and moist. This will also help to rinse your mouth throughout the day to minimize tooth decay and bacteria buildup. -Stop using or cut down on caffeinated drinks, sugary beverages, alcohol, and tobacco. All of these contribute to dry mouth. -Chew gum to promote salivary production. Recommend a sugarless gum or one with xylitol. -Avoid salty and spicy foods. This can not only dry you out further but cause some discomfort as you are unable to wash the spices away as quickly without the proper amount of saliva. -Use a humidifier at bedtime. Many people feel this helps to keep their mouths moist through the night. Works well for mouth breathers. -Use an artificial saliva rinse, and dry mouth specific products. These will allow you to keep your mouth moist and avoid the problems mentioned above. Biotene is a good example of such products.
2) Abnormal bleeding. Medications known as blood thinners can cause prolonged bleeding of tissues in your mouth. These include aspirin and anticoagulants (such as Heparin). These medications work by lowering the ability of the blood to form clots. They are helpful in preventing heart attacks and strokes but they can cause excessive bleeding especially during any type of oral surgery, or even after a deep cleaning. It is therefore very important to tell your doctor or dentist if you are taking this type of medications. 3) Change in taste. Many drugs can give you a metallic or bitter taste. While others can totally change the way you perceive taste of different foods. Some good examples of these medicines are as follows: -Heart medications. Such as beta blockers or calcium channel blockers. -Flagyl (metronidazole). This is an antibiotic. -Nicotine skin patches. These patches are used for people who want to quit smoking. The only option for these patients usually is to deal with the side effects of the medication or ask your physician if there is some other medication that can work in its place. 4) Inflammation, gum overgrowth, mouth sores, or changes in color of the soft tissues in your mouth. These can include blood pressure medications, immunosuppressive drugs, oral contraceptives, and some chemotherapy drugs. If you are having issues with these drugs let your dentist know. You may need to increase your oral hygiene regimen to maintain a healthy mouth. 5) Tooth Cavities. Various medications contain sugar. Many children’s medications have a high amount of sugar in them to improve taste. Too much sugar as we know can lead to tooth cavities. Sugar can also be found in cough drops, antacid tablets, anti fungal lozenges, and many vitamins.
Tips to help lower risk of tooth decay from medications:
-Take the medications at mealtimes, not at bedtime. -Drink water after taking medications. -Make you or your children brush or chew sugarless (or xylitol) gum after taking the medication. -Visit your dentist regularly for dental care. 6) Bone loss. Medications such as corticosteroids (like prednisone) and anti-epilepsy drugs can lead to bone loss. Medications used in the treatment of osteoporosis (bisphosphanates) can lead to a rare condition called osteonecrosis of the jawbone. This results in destruction of the bone. Symptoms can include painful, inflamed gums, loos teeth, jaw numbness, fluid in the gums or jaw, and bone that becomes exposed. If you are taking medications for osteoporosis be sure to tell your dentist. The dentist may be able to prescribe you an antibiotic or non steroidal anti inflammatory drug (NSAID) to slow your bone loss. 7) Thrush, or an oral yeast infection. Thrush is caused by a fungus (Candida) and shows up in the mouth as white and red lesions on the tongue and/or surrounding tissues. Taking antibiotics, steroids, or going through chemotherapy can cause thrush. The general course of attack in dentistry is to recommend anti fungal mouthwashes or lozenges. If that does not work, then a stronger anti fungal medication will be needed.
Bottom Line on Medications and Your Oral Health
All of the medications listed above generally serve a greater purpose for the maintenance of your overall health. Therefore these side effects from medications must be dealt with, as we cannot just stop taking these medications. This is why it is so important to be open and honest to all your physicians and dentists letting them know everything you are taking. Your treatment may need to be altered or monitored closely by your dentist. You may not realize the impact your specific medications may have on your oral condition, but your caretakers do.